New York, 2004

Hail in New York, August 12, 2004

August 12, 2004 · NWS ALY · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 12, 10:48 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 12, 10:48 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1148 AM EDT THU AUG 12 2004

.SHORT TERM (THIS AFTERNOON)...
STATIONARY FRONT AND STRONG SOUTHWEST FLOW ALOFT CAUSING LINES OF
SHOWERS AND THUNDERSTORMS TO DEVELOP. QUICK UPDATE TO PREVIOUS
FORECAST FOR TEMPERATURES AND POPS BASED ON RADAR TRENDS BETWEEN 10
AM AND 1130 AM. BAND OF SHOWERS AND THUNDERSTORMS CONTINUES ON
ROUGHLY A NORTH ADAMS-HUDSON-MONTICELLO AXIS. OTHER SHOWERS CONTINUE
TO SLOWLY PUSH INTO SRN ADIRONDACKS AND THE CENTRAL MOHAWK VALLEY.
12Z KALY SOUNDING YIELDS A PRECIPITABLE WATER VALUE OF
1.58...K-INDEX OF 36 AND SBCAPE OF 950 J/KG. MODIFYING THE SOUNDING
WITH A FCST TEMP OF 78 AND DEWPOINT OF 70 YIELDS SBCAPES IN THE 2500
J/KG RANGE WHICH IS A BIT HIGH. MEAN LAYER TEMP CAPES ARE AROUND 100
J/KG.   HOWEVER...SHOWERS AND THUNDERSTORMS LIKELY FOR MOST OF THE
AREA IS A GOOD BET FOR THE AFTERNOON WITH SOME HEAVY DOWNPOURS.

&&

.AVIATION...
CEILINGS AND VISIBILITIES REMAIN GENERALLY IN THE MVFR RANGE WITH
HAZE AND SCATTERED SHOWERS FOR KGFL AND KALB. THUNDERSTORMS KEEP
REGENERATING OVER THE MID HUDSON VALLEY...BERKSHIRES...TACONICS AND
LITCFIELD HILLS. CIGS AND VISIBILITIES WILL LOWER TO IFR RANGE FOR
KPOU AT TIMES INTO THE EARLY PM.

&&

.HYDROLOGY...
FLOOD POTENTIAL OUTLOOK CONTINUES UNTIL 4 PM DUE TO PERIODS OF
SIGNIFICANT RAIN POSSIBLE FROM REMNANTS OF BONNIE FRIDAY MORNING
INTO THE AFTERNOON...AS WELL AS HURRICANE CHARLEY FOR THE WEEKEND.
POTENTIAL UPGRADE TO A FLOOD WATCH FOR PORTIONS OR ALL OF THE
FORECAST AREA WILL BE ADDRESS WITH THE MID-AFTERNOON ISSUANCE.
&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 440 AM EDT THU AUG 12 2004

SHORT TERM (TODAY THROUGH FRIDAY)...
CDFNT HAS BECOME STATIONARY ACRS ERN NY ERLY THIS MRNG AND LTL
ADDITIONAL MOVMNT EXPECTED OVR NXT 24 TO 36 HRS XCPT IT MAY DRIFT E
AND W UP TO 50 TO 100 MILES. FNTL BNDRY WL BE FOCUSING MECH FOR
SHRA/TSRA TDY INTO THIS EVNG THEN REMNANTS OF BONNIE WL IMPACT RGN
LATE TNGHT AND FRI TRACKING N ALG FNTL BNDRY. MAIN CNCRN OF COURSE
WL BE FLOODING...SEE HYDRO DISC BELOW. TMPS TDY...TNGHT AND FRI WL
EXHIBIT LTL DIURNAL RNG DUE TO CLD CVR AND INCREASINGLY TROPICAL
NATURE OF THE AIRMASS. THUS ONLY A 5 TO 10 DEG RNG BTWN HIGHS AND
LOWS XPCTD.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
DRIER AIR MOVES IN BRIEFLY LATE FRI NGHT INTO SAT AS A WK RDG OF
HIGH PRES BUILDS ACRS FA. REMNANTS OF CHARLIE THEN LOOK TO IMPACT
RGN SAT NGHT INTO SUN. GFS/GEM BOTH GIV HSA SIG PCPN WHILE ETA HAS
TRACK OFF ERN SEABOARD. HAV GONE WITH GFS/GEM AND INCLUDED HIGH CHC
POPS AND EVEN LOW LIKELY POPS ACRS SRN HLF OF FA DURG THIS PD. ONC
AGAIN SEE HYDRO DISC BELOW FOR DETAILS. NO CHNGS TO PRVS FCST BYND
SUN.

AVIATION...AREAS OF FOG ALG WITH SOM SHRA/TSRA ERLY THIS AM ESPCLY
AT KGFL AND KPOU WITH VSBYS DWN TO 2-4SM AND CIGS AS LOW AS OVC012.
ACTVTY WL BECOME MOR WIDEPSREAD AS DAY WEARS ON WITH VFR CNDTNS
MAINLY P6SM OVC050 GIVING WAY TO MVFR CNDTNS WITH 3SM TSRA BKN035CB
BTWN 18Z AND 22Z. MVFR/IFR CNDTNS WL OCCUR AFT 22Z WITH 5SM -SHRA BR
BKN020 OVC035 AND AREAS 2SM TSRA BR OVC012CB. WNDS WL GNRLY BE LGHT
AND VRBL WITH SE WNDS 14008KT AT KALB AFT 22Z.

HYDROLOGY...
PLENTY TO BE CONCERNED ABOUT AS PWS WITH BONNIE RCH 2.1 INCHES BY
FRI AFT. DUE TO UNCERTAINITY OF TIMING AND MAX AXIS OF PCPN AT THIS
TIME WL CONT ESF. STP AMTS FRM WSR-88D INDICATE THAT AREAS OF HSA
HARDEST HIT ON WED AND OVRNGHT WERE WRN ADIRONDACKS...LK GEO-SAR
RGN...SE CATSKILLS...MID HUDSON VLY...SE VT...LITCHFIELD HILLS AND
SRN BERKS. SOM LCTNS IN THESE AREAS RECEIVED 1 TO 3 INCHES OF RAIN
ALTHOUGH SOM HAIL CONTAMINATION WAS LIKELY. ADDITIONAL QPF AMTS OF 1
TO 3 INCHES WITH LCLY HIGHER AMTS PSBL TDY THRU FRI. BASIN WIDE FFG
GNRLY ARND 3.5 INCHES IN 6 HRS. SO CONVECTIVE ENHANCEMENT WL BE MAIN
CONCERN WITH REMNANTS OF BONNIE BRINGING POTENTIAL FOR HVY RAIN LATE
TNGHT INTO FRI AFT. IF BONNIE NOT ENOUGH TO PRODUCE FLOODING THEN
REMNANTS OF CHARLIE SAT NGHT INTO SUN MRNG MAY RSLT IN FLOODING
GIVEN CURRENT TRACK. TTL QPF FM YSTRDY MRNG TO LATE SUN CLD EXCEED 4
TO 5 INCHES INCHES ACRS A GOOD PTN OF HSA AND WITH LTL TIME FOR
DRYING BTWN TWO TROPICAL SYS RIVERS AND STREAS WL NOT HAVE ENOUGH
TIME TO RECEDE MCH ON SAT. ENHANCED QPF PSBL WITH BOTH TROPICAL SYS
WITH UPSLOPE FLW IN THE MTNS ACRS THE CATSKILLS...BERKSHIRES...AND
SRN VT. THIS WLD MEAN THAT THE RIVERS WHICH MAY BE MST VULNERABLE
INCLUDE THE HOUSATONIC...ESOPUS... RONDOUT...WAPPINGERS...AND HOOSIC.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM (UPDATE)...WASULA
AVIATION (UPDATE)...WASULA
Hazardous weather outlook, Aug 12, 4:29 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
529 AM EDT THU AUG 12 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
HEAVY RAINFALL IS EXPECTED ACROSS PARTS OF EASTERN NEW YORK AND
ADJACENT WESTERN NEW ENGLAND TODAY AS SHOWERS AND THUNDERSTORMS
DEVELOP AND MOVE ALONG A STATIONARY FRONT OVER EASTERN NEW YORK.
RAINFALL AMOUNTS UP TO 2 INCHES ARE POSSIBLE WITH LOCALLY HIGHER
AMOUNTS. PONDING OF WATER ON ROADWAYS AND POORLY DRAINED LOW LYING
AREAS IS POSSIBLE

.DAYS TWO THROUGH SEVEN...
MORE HEAVY RAIN IS POSSIBLE LATE TONIGHT AND FRIDAY AGAIN SATURDAY
NIGHT INTO SUNDAY MORNING AS FIRST THE REMNANTS OF TROPICAL STORM
BONNIE AND THEN THE REMNANTS OF HURRICANE CHARLIE MOVE INTO THE
REGION. RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE WITH THESE
SYSTEMS SO THE THREAT OF FLOODING EXISTS.

THE POSSIBILITY OF FLOODING IS STILL UNCERTAIN AT THIS TIME AS IT IS
HIGHLY DEPENDENT ON THE EXACT TRACK OF THESE TWO SYSTEMS...OTHERWISE
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ESPECIALLY ON FRIDAY. WHILE NO
FORMAL ACTIVATION IS REQUESTED AT THIS TIME...PLEASE SEND ANY REPORTS
OF 1.5 INCHES OR MORE OF RAIN IN A 4 HOUR PERIOD OR LESS TO THE
NATIONAL WEATHER SERVICE VIA NYSPIN LSR...THE SEVERE WEATHER
REPORTING FORM VIA THE INTERNET OR BY TELEPHONE.

In the hours before

Special weather statement, Aug 12, 12:35 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
135 PM EDT THU AUG 12 2004

NYZ042-043-083-121800-

...A THUNDERSTORM WITH VERY HEAVY RAIN IN WARREN AND WASHINGTON
COUNTIES...

AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS LOCATED NEAR
LAKE GEORGE VILLAGE...AND MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE...
6 MILES SOUTHEAST OF BOLTON LANDING...7 MILES NORTHWEST OF
COMSTOCK...7 MILES SOUTHWEST OF WHITEHALL AND 9 MILES SOUTH OF
HULETTS LANDING BY 200 PM EDT.

OTHER HEAVY RAIN PRODUCING THUNDERSTORMS WERE NEAR GLENS FALLS.
RAINFALL WILL LOCALLY EXCEED 2 INCHES.  THERE WILL BE PONDING OF
WATER ON ROADWAYS AND FLOODING OF POOR DRAINAGE AREAS.
Special weather statement, Aug 12, 12:44 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
144 PM EDT THU AUG 12 2004

NYZ060-064-065-121815-

...A STRONG THUNDERSTORM IN COLUMBIA...ULSTER AND DUTCHESS
COUNTIES...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH....AND
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HURLEY...OR ABOUT OVER
KINGSTON...AND MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHEAST OF WEST HURLEY BY 150 PM EDT
LAKE KATRINE AND RHINEBECK BY 155 PM EDT
RED HOOK BY 210 PM EDT
SAUGERTIES AND CLERMONT BY 215 PM EDT
Special weather statement, Aug 12, 2:18 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
318 PM EDT THU AUG 12 2004

NYZ053-054-060-061-121945-

...A LINE OF THUNDERSTORMS IN COLUMBIA AND RENSSELAER COUNTIES...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND STRONG
GUSTY WINDS UP TO 40 MPH.  THIS LINE OF STORMS WAS LOCATED NEAR
VALATIE...OR ABOUT OVER CHATHAM...AND MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
NASSAU BY 330 PM EDT
STEPHENTOWN...AVERILL PARK AND 6 MILES SOUTHEAST OF WEST SAND LAKE BY
345 PM EDT

RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH...WITH A
FEW LOCATIONS RECEIVING UP TO TWO INCHES. THIS WILL CREATE PONDING
OF WATER ON ROADS.

The radar

The Albany radar (KENX), 44 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbia

When
August 12, 2:25 PM EST
Where
Columbia County, Hudson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.250, -73.783

3/4" hail observed in Greenport Center.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418510.